Troponin Alarm in a Patient with Hereditary Amyloid Cardiomyopathy

1Jacobi Medical Center, Albert Einstein College of Medicine, Bronx, NY
2Beth Israel Medical Center, New York, NY

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 326

Case Presentation:

A 73‐year‐old African American male with history of TIA, atrial fibrillation on Coumadin, CHF, and HTN presented with acute onset of left facial paralysis, dysarthria, and confusion. Symptoms resolved by ED evaluation. Physical examination was remarkable for systolic BP of 195, HR 71. RR19, afebrile, and O2 saturation of 98% on room air. He had an irregular heart rhythm without murmurs, gallops, or rubs, trace edema at bilateral ankles, and dry skin. Neurological exam showed normal gait, 5/5 strength throughout, and intact sensory. CT of The brain revealed cortical atrophy without acute infarct. Labs were significant for normal WBC, H/H of 12/39, BUN 40, Cr 1.7, Glue 51, INR of 1.1, EKG showed A‐fib, low voltage, and old inferolaterally flattened T‐waves. The patient was admitted with the presumptive diagnosis of TIA in the setting of A‐fib with subtherapeutic INR secondary to noncompliance. On the second day of the admission, the patient was noted to be hypotensive with a BP of 9O/60, without acute neurological or cardiac symptoms. Hypotension due to a cardiac event was suspected, and troponin I (cTnl) and CK were ordered. cTnl was strongly positive, up to 23 ng/mL, whereas CK remained normal at 52 U/L. Echocardiogram revealed akinesia of the LV basal inferior wall with EF of 45%, along with elevated RV systolic pressure. The patient was transferred to the CCU for the management of NSTEMI. Repeat cTnls were elevated in the 20s. with normal CK‐MB. An additional measurement of cTnT was ordered with normal value. Given the lack of cardiac symptoms, nonischemic cTnl elevation was considered. Out‐of‐facility records from the patient's last hospitalization revealed that the patient suffered from hereditary amyloid cardiomyopathy confirmed by biopsy and that he has 2 sisters with the same condition. Cardiac catheterization from that admission showed clean coronaries. TIA was resolved, and the patient remained hemodynamically stable throughout the hospitalization. At discharge he was treated for CHF because of amyloid cardiomyopathy with beta‐blockers and diuretics and given Coumadin for atrial fibrillation with TIA.

Discussion:

Hereditary amyioid‐cardiomyopathy is a rare yet important cause of nonischemic cTnl elevation. lt is characterized by deposition of amyloidogcnic proteins, resulting in the dysfunction of the myocardium or the conduction system and can lead to significant Iroponin leakage. Both cTnl and cTnT elevations due to amyloidosis are described in the literature; however, persistent and isolated cTnl elevation in the setting of normal cTnT and CK‐MB, as presented above, is a novel finding. In many hospitals cTnl has become the marker of choice for detecting myocardial ischemia because of its specificity to cardiac tissue, and it often plays a crucial role in patient triage. This case shows how a nonischemic cTnl elevation resulted in an unnecessary CCU admission in this otherwise stable patient.

Conclusions:

When elevated cTnl does not correspond to the clinical picture of acute myocardial infarction, the possibility of nonischemic etiology must be considered.

Author Disclosure:

J.‐K. Park, none; A. Burger, none.

To cite this abstract:

Park J, Burger A. Troponin Alarm in a Patient with Hereditary Amyloid Cardiomyopathy. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 326. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/troponin-alarm-in-a-patient-with-hereditary-amyloid-cardiomyopathy/. Accessed January 29, 2020.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.